Alert archive / South Dakota / Tornado Warnings in 1999

Tornado Warning 5, NWS Aberdeen, SD

June 4, 1999Lyman County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jun 4, 1999, 10:25 PM CDT for Lyman County, South Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 1999, 10:25 PM CDT (03:25 UTC)
Expired
Jun 4, 1999, 11:10 PM CDT
In force
45 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Lyman County, SD

The radar

The Aberdeen radar (KABR), 207 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 6:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1999-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1999-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2271 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1570 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 050326
TORABR
SDC085-050410-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1025 PM CDT FRI JUN 4 1999

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  LYMAN COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 1110 PM CDT

* AT 1021 PM CDT... ABERDEEN DOPPLER RADAR AND LOCAL LAW ENFORCEMENT
  INDICATED A TORNADO 16 MILES NORTHWEST OF WINNER MOVING NORTHEAST
  AT 25 MPH.

* THE TORNADO WILL BxE NEAR...
  LYMAN AND RELIANCE NEAR I90 ABOUT 950 MDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

HG/RE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 4, 8:55 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 4, 8:55 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND
NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
955 PM CDT FRI JUN 4 1999

SEVERE WEATHER CONDITIONS CONTINUE FOR CENTRAL SOUTH DAKOTA.
WILL CONTINUE TO MONITOR THE SITUATION AND ISSUE WARNINGS AND
STATEMENTS AS NECESSARY.

.ABR...TOR WATCH #383 FOR CNTRL SD UNTIL 06Z
GUERRERO/GILLESPIE

In the hours before

Special weather statement, Jun 4, 6:20 PM CDT, 4 hours 5 minutes before
SDZ045-048-051-042335-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
620 PM CDT (520 PM MDT) FRI JUN 4 1999

THE TORNADO WATCH THAT INCLUDED PORTIONS OF CENTRAL AND SOUTH
CENTRAL SOUTH DAKOTA HAS BEEN CANCELLED. A NEW WATCH WAS ISSUED
FURTHER WEST OVER SOUTH DAKOTA.

THE COUNTIES OF JONES...LYMAN AND BUFFALO ARE NO LONGER IN A TORNADO
WATCH. HOWEVER LATER THIS EVENING SEVERE WEATHER WILL STILL BE
POSSIBLE AS STORMS DEVELOP OR MOV4E IN FROM THE SOUTH AND WEST.

STAY TUNED TO YOUR FAVORITE BROADCAST MEDIA FOR LATER UPDATES AND
POSSIBLE WARNINGS.

TDK
Special weather statement, Jun 4, 6:54 PM CDT, 3 hours 31 minutes before
SDZ033>037-045-048-051-050055-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
653 PM CDT (553 PM MDT) FRI JUN 4 1999

A TORNADO WATCH HAS BEEN REISSUED FOR PORTIONS OF CENTRAL SOUTH
DAKOTA. SOME OF THE COUNTIES INCLUDED IN THIS WATCH ARE JONES...
LYMAN...BUFFALO...SULLY...HAND...HYDE...STANLEY AND HUGHES.

THE WATCH IS IN EFFECT UNTIL 1AM CDT.

A WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE WEATHER IN AND
CLOSE TO THE WATCH AREA.

YOU SHOULD RELY ON YOUR FAVORITE MEDIA FOR THE LATEST STATEMENTS AND
WARNINGS.  TAKE COVER IF A WARNING IS ISSUED OR STORMS APPROACH.

TDK
Special weather statement, Jun 4, 8:11 PM CDT, 2 hours 14 minutes before
MNZ039-SDZ005>008-010-011-016>019-050135-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
811 PM CDT FRI JUN 4 1999

...TORNADO WATCH HAS BEEN CANCELLED FOR PARTS OF NORTHERN SOUTH
DAKOTA...
...TORNADO WATCH REMAINS IN EFFECT THROUGH 1AM CDT FOR CENTRAL
SOUTH DAKOTA...

THE TORNADO WATCH ISSUED EARLIER FOR PARTS OF NORTHERN SOUTH DAKOTA
HAS BEEN CANCELLED AND IS NO LONGER IN EFFECT.  AT 800 PM CDT...THE
SEVERE WEATHER WAS IN PROGRESS MOSTLY ACROSS EASTERN NORTH DAKOTA...
NORTHERN MINNESOTA...AND SOUTHWESTERN SOUTH DAKOTA.

HOWEVER... THE POTENTIAL FOR SEVERE WEATHER CONTINUES TONIGHT
ACROSS NORTHERN SOUTH DAKOTA AND EXTREME WEST CENTRAL MINNESOTA AS A
STRONG UPPER LEVEL DI6STURBANCE APPROACHES FROM SOUTHWEST SOUTH
DAKOTA.

PLEASE CONTINUE TO MONITOR NOAA WEATHER RADIO AND YOUR FAVORITE NEWS
SOURCE FOR THE LATEST WATCHES AND WARNINGS.

GUERRERO

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 10:01 PM CDTTornado WarningABRJones54 min
Jun 4, 10:01 PM CDTTornado WarningABRJones49 min
Jun 4, 10:53 PM CDTSevere Thunderstorm WarningABRBuffalo, Hyde62 min
Jun 4, 10:53 PM CDTSevere Thunderstorm WarningABRHughes62 min
Jun 4, 10:58 PM CDTSevere Thunderstorm WarningABRStanley, Sully62 min
Jun 4, 11:10 PM CDTSevere Thunderstorm WarningABRHand65 min
Jun 4, 11:19 PM CDTTornado WarningABRHughes, Sully36 min
Jun 4, 11:38 PM CDTSevere Thunderstorm WarningABRFaulk, Spink62 min
Jun 4, 11:38 PM CDTSevere Thunderstorm WarningABRPotter62 min
Jun 5, 12:02 AM CDTSevere Thunderstorm WarningABRHand, Hyde33 min
Jun 5, 12:28 AM CDTSevere Thunderstorm WarningABRBrown, Edmunds57 min
Jun 5, 12:37 AM CDTSevere Thunderstorm WarningABRFaulk, Spink33 min
Jun 5, 12:51 AM CDTSevere Thunderstorm WarningABRClark, Day64 min
Jun 5, 1:23 AM CDTSevere Thunderstorm WarningABRBrown32 min
Jun 5, 1:29 AM CDTSevere Thunderstorm WarningABRMarshall61 min
Jun 5, 1:35 AM CDTSevere Thunderstorm WarningABRCodington50 min
Jun 5, 1:48 AM CDTSevere Thunderstorm WarningABRGrant, Roberts47 min
Jun 5, 1:50 AM CDTSevere Thunderstorm WarningABRDeuel50 min

Nearby

Tornado Warnings in South Dakota, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.